Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 79, NWS Wichita, KS

May 19, 2018Butler County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 19, 2018, 1:00 AM CDT for Butler County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2018, 1:00 AM CDT (06:00 UTC)
Expired
May 19, 2018, 2:00 AM CDT
In force
60 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Butler County, KS

The radar

The Wichita radar (KICT), 56 km from the middle of the area, began a volume at 06:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 1:22 AM CDTTSTM WND GST 512 Se El Dorado, KSMEASURED AT THE AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 8:39 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 6.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 613 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
613 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1858 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted.

365 
WUUS53 KICT 190600
SVRICT
KSC015-190700-
/O.NEW.KICT.SV.W.0079.180519T0600Z-180519T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
100 AM CDT SAT MAY 19 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northern Butler County in south central Kansas...

* Until 200 AM CDT

* At 100 AM CDT, severe thunderstorms were located along a line 
  extending from near Augusta, to Leon, to near Latham, moving 
  northeast at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  El Dorado, Towanda, Benton, Potwin, Burns, Rosalia, Cassoday, El
  Dorado Airport, El Dorado Lake and El Dorado State Park.

This includes Interstate 35 between Mile Markers 65 and 95.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3778 9715 3809 9703 3808 9652 3772 9653
TIME...MOT...LOC 0600Z 212DEG 32KT 3768 9704 3771 9679 3754 9671 

HAIL...<.75IN
WIND...60MPH
 
$$

KLEINSASSER
2 follow-up statements
656 
WWUS53 KICT 190617
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
117 AM CDT SAT MAY 19 2018

KSC015-190700-
/O.CON.KICT.SV.W.0079.000000T0000Z-180519T0700Z/
Butler KS-
117 AM CDT SAT MAY 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR NORTHERN BUTLER COUNTY...

At 116 AM CDT, severe thunderstorms were located along a line 
extending from Benton, to 7 miles east of El Dorado, to 9 miles 
north of Latham, moving northeast at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
El Dorado, Towanda, Benton, Potwin, Burns, Rosalia, Cassoday, El
Dorado Airport, El Dorado Lake and El Dorado State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3778 9715 3809 9703 3808 9652 3772 9653
TIME...MOT...LOC 0616Z 218DEG 27KT 3781 9709 3781 9672 3766 9659 

HAIL...<.75IN
WIND...60MPH
 
$$

KLEINSASSER
568 
WWUS53 KICT 190653
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
153 AM CDT SAT MAY 19 2018

KSC015-190703-
/O.EXP.KICT.SV.W.0079.000000T0000Z-180519T0700Z/
Butler KS-
153 AM CDT SAT MAY 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BUTLER COUNTY WILL
EXPIRE AT 200 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 200 AM CDT for
south central and central Kansas.

LAT...LON 3778 9715 3809 9703 3808 9652 3772 9653
TIME...MOT...LOC 0653Z 212DEG 32KT 3808 9688 3808 9651 3793 9638 

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 12:11 AM CDT, 49 minutes earlier.

Area forecast discussion, May 19, 12:11 AM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1211 AM CDT Sat May 19 2018

.SHORT TERM...(This evening through Monday night)
Issued at 247 PM CDT Fri May 18 2018

Potential for a nocturnal severe event looms for central Kansas.
Moist upslope flow across western Kansas late this afternoon and
diurnal heating will yield MLCAPE values around 2500 j/kg in the
presence of 35-40 kts of deep layer shear. Convergence along the
W-E oriented boundary/pseudo warm front should focus deep moist
convection in the 22z-00z time frame. This activity should evolve
upscale through the evening, aided by the strengthening low level
jet, as it moves east-northeast toward central Kansas. Despite
the modest southwest flow aloft, the storm-relative inflow and
reservoir of unstable air across central Kansas overnight should
support storm maintenance within an environment supportive of
cold pool development/bowing line segments moving across the
area. Convection originating further south over the Texas
panhandle could also affect southern Kansas overnight. While
marginal severe hail is likely, the main risk overnight should
evolve into a strong/damaging wind scenario, though perhaps
weakening a bit as it moves east of the Kansas turnpike late in
the night.

As the main upper trof begins to lift out across the central Plains
on Saturday winds aloft and deep layer shear will increase a bit
along and ahead of the effective surface cold front. While tonights
convection/mesoscale influences will have some affect on the
boundary placement, general model consensus places it along or just
west of the Kansas turnpike during peak late afternoon heating. So
expect another round of strong to severe convection Saturday evening
with all modes of severe weather possible. The upper trof will lift
slowly northeast of the area by later Sunday with a weakening
frontal boundary possibly lingering across far southeast Kansas
for remote chances for convection there.

While the airmass will remain unstable on Monday with weak return
southerly flow, the lack of forcing and weak focus will limit
chances to slight/isolated.

Darmofal

.LONG TERM...(Tuesday through Friday)
Issued at 247 PM CDT Fri May 18 2018

Another upper low over California early next week will lift north
across the Great Basin. Weak flow aloft downstream across Kansas and
an unstable southerly low level flow will limit chances for
mainly isolated, diurnally driven convection or perhaps some
nocturnal emissions drifting east from the high Plains into
central Kansas.

KED

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1209 AM CDT Sat May 19 2018

Combo of moisture transport and favorable upper support will keep
precipitation going for several more hours. Still indications for
MVFR ceilings in central KS tomorrow morning. Forecast in the
afternoon and evening is extremely challenging. Some indication
that precipitation could linger well into the day east of I-35,
preventing/limiting convection with front. Or it may be capped.
Some models develop extensive convection ahead of the front in
the afternoon. Precipitation should develop along front
eventually, but is unclear whether KGBD/KHUT or even KICT would
get that convection. As a result, will include VCTS at KHUT/KICT
but keep KSLN/KGBD out for now. MVFR are clouds anticipated in
the wake of the the front. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  88  59  78 /  90  30  40  10
Hutchinson      65  85  57  76 /  90  30  30  10
Newton          64  87  57  76 /  90  30  40  10
ElDorado        65  87  59  77 /  80  30  40  10
Winfield-KWLD   67  89  60  78 /  60  30  50  10
Russell         62  78  52  73 /  90  20  20  10
Great Bend      63  79  53  73 / 100  20  20  10
Salina          64  84  57  76 / 100  40  30  10
McPherson       64  85  56  76 /  90  30  30  10
Coffeyville     68  88  65  82 /  20  20  30  20
Chanute         66  87  63  81 /  40  20  30  20
Iola            66  87  63  81 /  50  20  30  20
Parsons-KPPF    67  88  64  82 /  30  20  30  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...PJH
Hazardous weather outlook, May 18, 3:47 PM CDT, 9 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
347 PM CDT Fri May 18 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-192100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
347 PM CDT Fri May 18 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A complex of strong to severe thunderstorms is expected to develop
from western Kansas into the Texas panhandle early this evening and
move east-northeast across central Kansas late this evening and
overnight. While a few large hailstones up to ping pong ball size
will be possible, the main risk will be damaging straight-line winds
to 70 mph. The greatest severe risk will be west of the Kansas
turnpike. Storms are expected to gradually weaken late tonight as
they move into southeast Kansas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a risk for strong to severe storms again on Saturday
afternoon and evening across much of the area. The greatest risk
is expected across south central Kansas and the Flint Hills.
Damaging winds, large hail and even a tornado will be possible.

Chances for thunderstorms will remain in the forecast periodically
Sunday through Thursday. While a few strong storms will be possible,
the risk for organized storms and severe weather appears low for
now.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed along and west of a Salina to
Wichita line after 9 pm this evening until about 2 am.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 18, 10:45 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
1045 PM CDT FRI MAY 18 2018

KSZ082-091-190430-
Harper KS-Kingman KS-
1045 PM CDT FRI MAY 18 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Harper County in south central Kansas...
  Southeastern Kingman County in south central Kansas...

* Until 1130 PM CDT

* At 1043 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles northwest of Manchester, or
  8 miles southwest of Anthony...moving northeast at 35 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Anthony, Harper, Norwich, Murdock, Spivey, Bluff City, Cleveland,
  Danville, Waldron, Freeport, Rago, Runnymede and Crystal Springs.

A severe thunderstorm watch remains in effect until 200 AM CDT for
south central Kansas.

LAT...LON 3759 9817 3759 9783 3700 9780 3700 9824
TIME...MOT...LOC 0345Z 235DEG 32KT 3706 9814

JAKUB
Special weather statement, May 18, 10:46 PM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
1046 PM CDT FRI MAY 18 2018

KSZ032-033-048-049-190415-
Ellsworth KS-Russell KS-Lincoln KS-Saline KS-
1046 PM CDT FRI MAY 18 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Ellsworth County in central Kansas...
  Northeastern Russell County in central Kansas...
  Lincoln County in central Kansas...
  Saline County in central Kansas...

* Until 1115 PM CDT

* At 1045 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 6 miles
  southwest of Hunter,to 5 miles south of Beverly,to near
  Marquette...and moving northeast at 30 to 40 mph.

Pea to dime size hail...and wind gusts up to 50 mph are possible
with these storms.

* Locations impacted include...
  Salina, Ellsworth, Wilson, Kanopolis, Lincoln, Assaria, Gypsum,
  Lucas, Sylvan Grove, Geneseo, Brookville, Smolan, Luray, Beverly,
  Lorraine, New Cambria, Barnard, Falun, Glendale and Waldo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 200 AM CDT for
central Kansas.

LAT...LON 3922 9793 3896 9793 3896 9737 3861 9737
      3861 9792 3852 9793 3852 9833 3878 9842
      3913 9886 3913 9849 3922 9849
TIME...MOT...LOC 0345Z 231DEG 31KT 3917 9849 3893 9797 3855 9792

KLEINSASSER
Special weather statement, May 18, 10:48 PM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
1048 PM CDT FRI MAY 18 2018

KSZ050-051-190415-
Rice KS-McPherson KS-
1048 PM CDT FRI MAY 18 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Rice County in central Kansas...
  McPherson County in central Kansas...

* Until 1115 PM CDT

* At 1046 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Marquette, to near Inman...and moving northeast at 30 to 40 mph.

Pea to dime size hail...and wind gusts up to 50 mph are possible
with these storms.

* Locations impacted include...
  Mcpherson, Lyons, Lindsborg, Sterling, Moundridge, Inman, Galva,
  Canton, Marquette, Little River, Geneseo, Windom, Frederick,
  Mcpherson Airport and Roxbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 200 AM CDT for
central and south central Kansas.

LAT...LON 3852 9793 3861 9792 3861 9737 3817 9737
      3817 9826 3852 9835
TIME...MOT...LOC 0347Z 261DEG 32KT 3857 9792 3819 9780

KLEINSASSER
Special weather statement, May 18, 11:03 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Wichita KS
1103 PM CDT FRI MAY 18 2018

KSZ092-190500-
Sumner KS-
1103 PM CDT FRI MAY 18 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Sumner County in south central Kansas...

* Until midnight CDT

* At 1103 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles northwest of Caldwell...
  moving east at 30 mph.

wind gusts 40 to 50 mph will be possible with this storm.

* Locations impacted include...
  Wellington, Mulvane, Belle Plaine, Conway Springs, Caldwell,
  Oxford, Argonia, South Haven, Geuda Springs, Mayfield, Milan,
  Hunnewell, Perth, Riverdale and Wellington Airport.

A severe thunderstorm watch remains in effect until 200 AM CDT for
south central Kansas.

LAT...LON 3700 9780 3747 9781 3747 9715 3700 9715
TIME...MOT...LOC 0403Z 259DEG 24KT 3714 9770

JAKUB
Local storm report, May 19, 12:37 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1237 AM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 AM     NON-TSTM WND GST 4 NE UDALL              37.43N 97.07W
05/19/2018  E70 MPH          COWLEY             KS   EMERGENCY MNGR

&&

MWM
Local storm report, May 19, 12:39 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1239 AM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 AM     TSTM WND GST     4 NE UDALL              37.43N 97.07W
05/19/2018  E70.00 MPH       COWLEY             KS   EMERGENCY MNGR

&&

MWM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 9:18 PM CDTSevere Thunderstorm WarningICTHarper, Kingman, Reno, Rice87 min
May 18, 9:19 PM CDTSevere Thunderstorm WarningICTBarton56 min
May 18, 9:46 PM CDTSpecial Weather StatementICTRussell29 min
May 18, 10:07 PM CDTSevere Thunderstorm WarningICTSumner54 min
May 18, 10:16 PM CDTSpecial Weather StatementICTBarton, Ellsworth, Lincoln, Russell29 min
May 18, 10:35 PM CDTSpecial Weather StatementICTHarvey, Sedgwick55 min
May 18, 10:45 PM CDTSpecial Weather StatementICTHarper, Kingman45 min
May 18, 10:46 PM CDTSpecial Weather StatementICTEllsworth, Lincoln, Saline29 min
May 18, 10:48 PM CDTSpecial Weather StatementICTMcPherson, Rice27 min
May 18, 11:03 PM CDTSpecial Weather StatementICTSumner57 min
May 18, 11:39 PM CDTSevere Thunderstorm WarningICTCowley, Sumner66 min
May 19, 12:27 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick63 min
May 19, 1:06 AM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Greenwood54 min
May 19, 2:01 AM CDTSpecial Weather StatementICTElk, Greenwood, Wilson, Woodson29 min
May 19, 3:28 AM CDTSpecial Weather StatementICTCowley32 min
May 19, 4:15 AM CDTSpecial Weather StatementICTCowley30 min
May 19, 4:16 AM CDTSpecial Weather StatementICTChautauqua29 min
May 19, 4:37 AM CDTSpecial Weather StatementICTCowley23 min
May 19, 5:00 AM CDTSpecial Weather StatementICTElk, Wilson30 min
May 19, 5:26 AM CDTSevere Thunderstorm WarningICTElk, Wilson35 min
May 19, 5:34 AM CDTSpecial Weather StatementICTWoodson26 min
May 19, 6:04 AM CDTSpecial Weather StatementICTAllen, Neosho, Wilson26 min
May 19, 6:25 AM CDTSpecial Weather StatementICTGreenwood35 min
May 19, 6:51 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Sumner54 min
May 19, 7:30 AM CDTSpecial Weather StatementICTButler30 min
May 19, 7:44 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk, Greenwood61 min
May 19, 8:08 AM CDTSpecial Weather StatementICTNeosho, Wilson37 min
May 19, 8:45 AM CDTSpecial Weather StatementICTAllen, Neosho30 min
May 19, 8:54 AM CDTSpecial Weather StatementICTWilson36 min
May 19, 3:27 PM CDTSpecial Weather StatementICTLabette33 min
May 19, 3:35 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho55 min
May 19, 3:43 PM CDTSevere Thunderstorm WarningICTMontgomery47 min
May 19, 4:11 PM CDTSevere Thunderstorm WarningICTLabette49 min
May 19, 4:30 PM CDTSevere Thunderstorm WarningICTLabette, Neosho30 min
May 19, 4:39 PM CDTSpecial Weather StatementICTAllen21 min
May 19, 4:47 PM CDTSevere Thunderstorm WarningICTAllen28 min
May 19, 6:17 PM CDTSpecial Weather StatementICTChautauqua28 min
May 19, 6:22 PM CDTSpecial Weather StatementICTMontgomery38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.